Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 63, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Oct 22, 1997, 6:53 PM MDT for Otero County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 22, 1997, 6:53 PM MDT (00:53 UTC)
- Expired
- Oct 22, 1997, 7:40 PM MDT
- In force
- 47 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Otero County, NM
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1971 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KELP 230052 RRA SVRELP NMC035-230140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 653 PM MDT WED OCT 22 1997 THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 740 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION ... IN SOUTH CENTRAL NEW MEXICO ...CENTRAL AND EAST CENTRAL OTERO COUNTY AT 642 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 20 MILES SOUTH OF ALAMOGORDO OR 15 MILES NORTHEAST OF OROGRANDE MOVING NORTHEAST AT 20 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. ...THIS IS A DANGEROUS STORM... HAIL IN EXCESS OF 3/4 INCHE CAN BE EXPECTED WI^TH THIS STORM IN ADDITION TO FREQUENT LIGHTNING...VERY HEAVY RAIN AND WINDS GREATER THAN 55 MPH. PERSONS IN THE WARNING AREA SHOULD MOVE TO A PLACE OF SAFETY IMMEDIATELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:00 PM MDT, 4 hours 53 minutes earlier.
Area forecast discussion, Oct 22, 2:00 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 200 PM MDT WED OCT 22 1997 WITH NO GRIDS GENERATED I WILL GO WITHOUT MY CRUTCH... 18Z SAT PICS APPR TO PLACE UPR LOW OVR PHX. WITH NEW PKGS...ETA AND NGM ARE IN VRY GUD AGRMNT ON PLCMNT AND STRENGHT OF SYSTEM. AND BRING IT OVR ELP IN 24HR..23/00Z. CU FIELD IS BEGINNING TO GENERATE S OF U.S. BORDER IN ASSC WITH PVA AND SURF HEATING. EPZ RADAR STARTING TO SHOW ECHOS ALONG NM/AZ BRDR. CURNTLY..MOST OF THE CWA IS UNDER MSTLY SUNNY SKIES..BUT EXPECT CLD DVLPMNT THRU AFTN WITH APCH OF SYS. SYSTEM SHOULD SHOOT E OF FAR W TEXAS BY MORN AS IT GETS CAUGHT UP IN SUB-TROP JET AND MDLS PLACE IT OVR DFW IN 36HR..24/00Z. THANK TO DB FOR MID MORN COORD FOR FAR W TX ZONES TDY. WILL KEEP POPS UP FOR OVR NGHT PD OVR ALL CWA WITH IMPROVMNT BY MID MORN THURS. BOTH ETA AND NGM BACKED OFF ON POPS AND PRECIP..AND I AGREE AS MSTR WITH LOW DOES NOT APPREAR IMPRESSIVE. ETA TOO COOL AGAIN..WILL STAY NEARER TO NGM. THCKNS DECRS THRU PD SO TEMPS DROPED ACCORDINGLY. TROF DEVLPS OVR W TOWARD END OF PD AND SHRT WV APPROACHES FRI FOR BREEZY WINDS. BIRD-14/// SILVER CITY BB 44/ 68/ 41/ 65 5200 TRUTH OR CONSEQUENCES BB 49/ 70/ 46/ 67 5200 ALAMOGORDO BB 49/ 73/ 46/ 70 5300 CLOUDCROFT BB 37/ 55/ 34/ 52 6420 LORDSBURG BB 47/ 75/ 44/ 72 5200 DEMING BB 50/ 74/ 46/ 71 5200 LAS CRUCES BB 50/ 73/ 46/ 70 5300 EL PASO BB 51/ 74/ 49/ 71 5300
Nearby
Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.